Alert archive / Virginia / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 64, NWS Blacksburg, VA

June 21, 20155 counties in Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 21, 2015, 5:56 PM EDT for 5 counties in Virginia. It was in force for 64 min. 19 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2015, 5:56 PM EDT (21:56 UTC)
Expired
Jun 21, 2015, 7:00 PM EDT
In force
64 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bedford County, VA, City of Roanoke, VA, Franklin County, VA, Pittsylvania County, VA, Roanoke County, VA

The radar

The Roanoke radar (KFCX), 37 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 6:01 PM EDTTSTM WND DMG6 E Rocky Mount, VATREE DOWN AT 5477 OLD FRANKLIN TPKE
Jun 21, 6:05 PM EDTTSTM WND DMG3 Nw Penhook, VAONE TREE DOWN NEAR INTERESECTION OF DILLARDS HILL AND PINEY POINT ROAD.
Jun 21, 6:05 PM EDTTSTM WND DMG4 Nw Penhook, VAONE TREE DOWN ALONG KAMP BRANCH ROAD.
Jun 21, 6:05 PM EDTTSTM WND DMG5 Wnw Penhook, VATREE DOWN ON POWER LINE 515 DOVE ROAD. TIME ESTIMATED BY RADAR.
Jun 21, 6:05 PM EDTTSTM WND DMGCallaway, VAMULTIPLE TREES AND POWER LINES DOWN THROUGHOUT THE TOWN
Jun 21, 6:06 PM EDTTSTM WND DMG4 Nnw Penhook, VATREE DOWN 895 PINEY POINT LANE. TIME ESTIMATED BY RADAR.
Jun 21, 6:06 PM EDTTSTM WND DMG5 Nw Penhook, VAONE TREE DOWN AT INTERSECTION OF KEMP FORD ROAD AND BALSAM DRIVE.
Jun 21, 6:08 PM EDTTSTM WND DMG3 Nw Penhook, VATREE DOWN DILLARDS HILL RD AND PINEY POINT RD
Jun 21, 6:08 PM EDTTSTM WND DMG4 Sw Callaway, VATREE DOWN 3400 FIVE MILE MOUNTAIN RD. TIME ESTIMATED BY RADAR
Jun 21, 6:08 PM EDTTSTM WND DMG5 Nw Penhook, VAMULTIPLE TREES DOWN IN THE UNION HALL AREA
Jun 21, 6:10 PM EDTTSTM WND DMGPenhook, VAMULTIPLE TREES AND POWER LINES DOWN AROUND TOWN
Jun 21, 6:10 PM EDTTSTM WND DMGWirtz, VAMULTIPLE TREES DOWN AROUND TOWN
Jun 21, 6:13 PM EDTTSTM WND DMG3 Nne Penhook, VAONE TREE DOWN ON WATTERS EDGE DRIVE.
Jun 21, 6:15 PM EDTTSTM WND DMG3 Nnw Western Smith Mou, VAMULTIPLE TREES DOWN ON BURNT CHIMNEY RD
Jun 21, 6:15 PM EDTTSTM WND DMG4 Ne Ferrum, VAONE TREE DOWN AT INTERSECTION OF OLD FORGE AND OLD FERRUM ROAD.
Jun 21, 6:21 PM EDTTSTM WND DMG6 S Rocky Mount, VATREE AND POWER LINE DOWN NEAR FISHBURN MOUNTAIN AND BRIAR MOUNTAIN ROAD.
Jun 21, 6:25 PM EDTTSTM WND DMG4 Ne Rocky Mount, VAPOWER LINE DOWN 2402 BOOKER T WASHINGTON HWY. TIME ESTIMATED BY RADAR.
Jun 21, 6:25 PM EDTTSTM WND DMG5 Nne Rocky Mount, VATREE DOWN 3547 BOOKER T WASHINGTON HWY
Jun 21, 6:40 PM EDTTSTM WND DMG3 W Sago, VAONE TREE DOWN ALONG TRUEVINE ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 20 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 21, 3:23 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.9 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2015-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2015-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
958 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

667 
WUUS51 KRNK 212156
SVRRNK
VAC019-067-143-161-770-212300-
/O.NEW.KRNK.SV.W.0064.150621T2156Z-150621T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
556 PM EDT SUN JUN 21 2015

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...
  SOUTHEASTERN ROANOKE COUNTY IN WEST CENTRAL VIRGINIA...
  FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA...
  THE SOUTHEASTERN CITY OF ROANOKE IN WEST CENTRAL VIRGINIA...
  SOUTHWESTERN BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 700 PM EDT

* AT 555 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER BURNT
  CHIMNEY...MOVING EAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  ROANOKE...
  VINTON...
  ROCKY MOUNT...
  BOONES MILL...
  AND STEWARTSVILLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. FOR YOUR
SAFETY...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY
BUILDING. STAY AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3696 8014 3700 8014 3703 8010 3706 8012
      3708 8011 3730 7989 3715 7938 3706 7944
      3706 7943 3684 7952
TIME...MOT...LOC 2155Z 284DEG 21KT 3712 7985 

HAIL...1.00IN
WIND...60MPH
 
$$

KK
2 follow-up statements
444 
WWUS51 KRNK 212218
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
618 PM EDT SUN JUN 21 2015

VAC770-212227-
/O.CAN.KRNK.SV.W.0064.000000T0000Z-150621T2300Z/
CITY OF ROANOKE VA-
618 PM EDT SUN JUN 21 2015

...THE SEVERE THUNDERSTORM WARNING FOR THE SOUTHEASTERN CITY OF 
ROANOKE IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF 
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT FOR
SOUTHWESTERN VIRGINIA.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3696 8014 3700 8014 3703 8010 3706 8012
      3708 8011 3719 8000 3715 7938 3706 7944
      3706 7943 3684 7952
TIME...MOT...LOC 2217Z 284DEG 21KT 3709 7969 

$$

VAC019-067-143-161-212300-
/O.CON.KRNK.SV.W.0064.000000T0000Z-150621T2300Z/
PITTSYLVANIA VA-ROANOKE VA-FRANKLIN VA-BEDFORD VA-
618 PM EDT SUN JUN 21 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT 
FOR NORTHWESTERN PITTSYLVANIA...SOUTHEASTERN ROANOKE...FRANKLIN AND 
SOUTHWESTERN BEDFORD COUNTIES...

AT 617 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER NORTH SHORE...
MOVING EAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
ROCKY MOUNT...
BOONES MILL...
PENHOOK...
HUDDLESTON...
AND FERRUM. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. FOR YOUR
SAFETY...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY
BUILDING. STAY AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3696 8014 3700 8014 3703 8010 3706 8012
      3708 8011 3719 8000 3715 7938 3706 7944
      3706 7943 3684 7952
TIME...MOT...LOC 2217Z 284DEG 21KT 3709 7969 

HAIL...1.00IN
WIND...60MPH
 
$$

KK
763 
WWUS51 KRNK 212257
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
657 PM EDT SUN JUN 21 2015

VAC019-067-143-161-212307-
/O.EXP.KRNK.SV.W.0064.000000T0000Z-150621T2300Z/
PITTSYLVANIA VA-ROANOKE VA-FRANKLIN VA-BEDFORD VA-
657 PM EDT SUN JUN 21 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN 
PITTSYLVANIA...SOUTHEASTERN ROANOKE...FRANKLIN AND SOUTHWESTERN 
BEDFORD COUNTIES WILL EXPIRE AT 700 PM EDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND HAS EXITED THE WARNED AREA. THEREFORE THE WARNING WILL
BE ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT FOR
SOUTHWESTERN VIRGINIA.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3696 8014 3700 8014 3703 8010 3706 8012
      3708 8011 3719 8000 3715 7938 3706 7944
      3706 7943 3684 7952
TIME...MOT...LOC 2255Z 284DEG 21KT 3709 7969 

$$

KK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 5:34 PM EDT, 22 minutes earlier.

Area forecast discussion, Jun 21, 5:34 PM EDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
534 PM EDT SUN JUN 21 2015

.SYNOPSIS...
LOW PRESSURE OVER THE UPPER MISSISSIPPI VALLEY WILL MOVE EAST
TONIGHT AND MONDAY AND PUSH A COLD FRONT INTO THE REGION ON
TUESDAY. TEMPERATURES WILL REMAIN ABOVE NORMAL THROUGH THE END OF
THE WEEK WITH A DAILY THREAT OF SHOWERS AND THUNDERSTORMS.

&&

.NEAR TERM /THROUGH MONDAY/...
AS OF 530 PM EDT SUNDAY...

IN COORDINATION WITH THE STORM PREDICTION CENTER...HAVE EXPANDED
THE WATCH TO INCLUDE FLOYD COUNTY SOUTHWEST TO GRAYSON COUNTY
VA...TIL 8 PM.

LATEST LOCAL WRF/HRRR SHOWING THIS LINE HOLDING TOGETHER TOWARD
THE NC BORDER...WITH SOME POTENTIAL FOR DEVELOPMENT EAST OF THE
BLUE RIDGE. MESOANALYSIS SUGGESTS BETTER SVR PARAMETERS OVER FAR
SW VA INTO SE KY. WILL HAVE TO WATCH FURTHER EAST FOR SVR AS WELL
AS SBCAPES ARE 2500-3000 J/KG...BUT WESTERLY FLOW MAY ACT TO HOLD
VERTICAL DEVELOPMENT.

NO OTHER CHANGES TO THE FORECAST BEYOND 8 PM.

PREVIOUS DISCUSSION ISSUED AT 4 PM...

SHOWERS AND STORMS HAVE STARTED FORMING JUST WEST OF THE FORECAST
AREA IN PARTS OF WV/KY OVER THE PAST HOUR. THIS DEVELOPMENT IS
EXPECTED TO CONTINUE EXPANDING AS WE HEAD THROUGH THE REMAINDER OF
THE AFTERNOON...WITH PROPAGATION INTO WESTERN AND NORTHERN PARTS OF
THE AREA...ALONG WITH ADDITIONAL DEVELOPMENT. BY THIS EVENING...THE
ACTIVITY IS STILL EXPECTED TO BE ONGOING...WITH ISOLATED COVERAGE IN
OUR REGION AS FAR EAST AS THE PIEDMONT...WITH THE BULK OF THE
ACTIVITY STILL ACROSS WESTERN AND NORTHERN PARTS OF THE AREA. THE
LATEST DISCUSSION FROM THE STORM PREDICTION CENTER SUGGESTS THIS
WESTERN AND NORTHERN PART OF THE AREA WILL BE MOST PRONE TO STORMS
HAVING THE POTENTIAL FOR STORMS HAVING STRONG TO POTENTIALLY
DAMAGING WIND GUSTS.

BY MIDNIGHT...MOST OF THE SHOWER AND STORM ACTIVITY IS EXPECTED TO
HAVE ENDED...OR AT LEAST SIGNIFICANTLY DISSIPATED. THERE IS SOME
INDICATION THAT A DISTURBANCE IN THE WESTERLY FLOW MAY CAUSE A
RESURGENCE IN THE ACTIVITY IN THE WEST...AND OUR FORECAST WILL
REFLECT THAT POTENTIAL. LATE TONIGHT INTO EARLY MONDAY
MORNING...LOOK FOR SOME FOG DEVELOPMENT...ESPECIALLY IN THE MOUNTAIN
AND RIVER VALLEYS...ESPECIALLY REGIONS THAT RECEIVE PRECIPITATION
FROM THE ACTIVITY THIS EVENING. LOW TEMPERATURES WILL CONTINUE TO BE
ABOUT TEN DEGREES ABOVE NORMAL FOR THIS TIME OF YEAR WITH MID TO
UPPER 60S ACROSS THE MOUNTAINS AND UPPER 60S TO LOWER 70S ACROSS THE
PIEDMONT.

ON MONDAY...LOW LEVEL FLOW WILL SWITCH TO THE SOUTHWEST AS AN UPPER
RIDGE STARTS BUILDING TO OUR WEST. THIS WILL HAVE THE IMPACT OF
STARTING TO YIELD EVEN HIGHER TEMPERATURES THANKS TO THE START OF
WARM AIR ADVECTION. AFTERNOON HEATING WILL PEAK WITH THE CROSSING OF
AN 850 MB WARM FRONT...WHICH IN TURN WILL HELP ACT AS A FOCUSING
MECHANISM FOR MORE ORGANIZED CONVECTION. HIGH TEMPERATURES WILL BE A
DEGREE OR TWO HIGHER THAN THOSE REALIZED TODAY WITH MID TO UPPER 80S
ACROSS THE MOUNTAINS AND LOW TO NEARLY MID 90S ACROSS THE PIEDMONT.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
AS OF 300 PM EDT SUNDAY...

ON TUESDAY COLD FRONT WITH GOOD SURFACE CONVERGENCE ENTERS THE
FORECAST AREA FROM THE NORTHWEST. MODELS SHOWED STRONG Q-V FORCING
ALONG WITH MOISTURE POOLING AHEAD OF THE FRONT. IN ADDITION...VERY
WARM AIR MASS WILL RESULT IN A LARGE AMOUNT OF INSTABILITY BY
TUESDAY AFTERNOON AND EVENING. WILL HAVE ONLY LOW PROBABILITY OF
PRECIPITATION ON MONDAY NIGHT BUT WILL INCREASE PROBABILITY BY LATE
TUESDAY AFTERNOON. CLOUD COVER FROM ANY UPSTREAM THUNDERSTORMS IN
THE MORNING MAY LIMIT HEATING EARLY IN THE DAY AND VERY WARM
TEMPERATURES ARE ADVECTING IN AT MID LEVELS WHICH MAY CAP GROWTH OF
STORMS UNTIL LATE TUESDAY. BUFKIT IS FAVORING HE CAP WHICH WOULD
MEAN LESS STORMS FOR ALL BUT THE FAR NORTHERN FORECAST AREA.

GFS POSITION OF THE FRONT IS FAVORED WHICH PLACES THE BOUNDARY JUST
SOUTH OF THE FORECAST AREA ON WEDNESDAY. THIS WILL BE THE FOCUS FOR
SHOWERS AND THUNDERSTORMS ON WEDNESDAY AFTERNOON. WILL HOLD ON TO
CHANCE SHOWERS AND THUNDERSTORMS ACROSS THE SOUTHERN COUNTY WARNING
AREA.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
AS OF 300 PM EDT SUNDAY...

500 MB ZONAL FLOW UNTIL THURSDAY THEN BROAD TROUGHING DEVELOPS IN
THE EAST WITH THE ECMWF STILL SHOWING AN MORE AMPLIFIED WAVE OVER
THE OHIO VALLEY SATURDAY NIGHT AND SUNDAY. AT THE SURFACE LOW
PRESSURE AND THE ASSOCIATED COLD FRONT WILL TRACK INTO THE OHIO
VALLEY ON SUNDAY. AT THIS POINT THE MOST LIKELY DAYS THAT WILL HAVE
MORE WIDESPREAD COVERAGE OF SHOWERS AND THUNDERSTORMS LOOK TO BE
SATURDAY AND SUNDAY. TEMPERATURES WILL REMAIN AT OR ABOVE NORMAL
THROUGH THE PERIOD.

&&

.AVIATION /22Z SUNDAY THROUGH FRIDAY/...
AS OF 145 PM EDT SUNDAY...

VFR CONDITIONS PREVAILED ACROSS THE PIEDMONT AND MOST OF THE
MOUNTAIN REGION OF THE FORECAST AREA. CUMULUS DEVELOPMENT HAS BEEN
CONFINED TO MAINLY THE MOUNTAIN EMPIRE REGION OF SOUTHWEST
VIRGINIA AND PARTS OF SOUTHEAST WEST VIRGINIA. IN THESE
AREA...MOST OF THE COVERAGE WAS SCATTERED...BUT THERE WERE POCKETS
OF BROKEN COVERAGE WITH CIGS EITHER HIGH END MVFR OR LOW END VFR.

AS THE AFTERNOON PROGRESSES...WE ARE EXPECTING SHOWERS AND STORMS
TO DEVELOP UPSTREAM ACROSS PARTS OF OH/WV...AND THEN PROGRESS
SOUTHEAST INTO THE FORECAST AREA. AREAS ALONG AND NEAR A KBLF-KLWB
LINE WILL HAVE THE GREATEST POTENTIAL TO BE IMPACTED BY ANY
ACTIVITY. BRIEF MVFR CIGS/VSBYS WILL ACCOMPANY THE HEAVIER SHOWERS
AND STORMS.

ANY CONVECTIVE ACTIVITY IS EXPECTED TO WANE BY THE LATE EVENING.
WIND WILL TREND LIGHTER AS A RIDGE AXIS OF SURFACE HIGH PRESSURE
BUILDS INTO THE REGION. ANTICIPATE THE DEVELOPMENT OF MVFR/IFR
CIGS/VSBYS IN PRIMARILY THE RIVER AND MOUNTAIN
VALLEYS...ESPECIALLY IF A PARTICULAR AREA WAS IMPACTED BY
PRECIPITATION THE PAST DAY OR SO...AND IN PARTICULAR ANY AREAS
THAT RECEIVE PRECIPITATION THIS EVENING. ANY SUB-VFR CONDITIONS
SHOULD IMPROVE TO VFR BY MID-MORNING MONDAY.

EXTENDED AVIATION DISCUSSION...

BUILDING HEIGHTS WILL INCREASE THE CAP STRENGTH OVERHEAD ON MONDAY
AND EARLY TUESDAY AND HELP LIMIT ADDITIONAL CONVECTION.
HOWEVER...A LINGERING BOUNDARY OVER THE AREA MAY PROVIDE THE FOCUS
NEEDED FOR SOME ADDITIONAL SHOWERS AND STORMS.

COVERAGE WILL INCREASE AGAIN LATE TUESDAY AFTERNOON AND THE
OVERNIGHT AS A COLD FRONT MOVES THROUGH THE AREA. THIS FEATURE
WILL STALL ACROSS THE AREA AND ACT AS A STRONGER FOCUS FOR
ADDITIONAL SHOWERS AND STORMS THROUGH FRIDAY...ESPECIALLY AS
UPSTREAM CONVECTION RIDES SOUTHEAST ALONG THE BOUNDARY.

DURING THIS PERIOD...THERE WILL BE THE POTENTIAL FOR THE TYPICAL
LATE NIGHT/EARLY MORNING DEVELOPMENT OF MOUNTAIN AND RIVER VALLEY
FOG...ESPECIALLY IN AREAS THAT WOULD HAVE RECEIVED PRECIPITATION
THE PREVIOUS DAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS
NEAR TERM...DS/WP
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...DS
Hazardous weather outlook, Jun 21, 5:48 PM EDT, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
548 PM EDT SUN JUN 21 2015

VAZ007-009>020-022>024-034-WVZ042>044-507-508-222200-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-
FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-BEDFORD-
MERCER-SUMMERS-MONROE-EASTERN GREENBRIER-WESTERN GREENBRIER-
548 PM EDT SUN JUN 21 2015

...SEVERE THUNDERSTORM WATCH 323 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE WILL BE MULTIPLE CHANCES FOR THUNDERSTORM COMPLEXES
DEVELOPING ACROSS THE UPPER MIDWEST AND OHIO VALLEY TO DRIFT
SOUTHEAST INTO THE REGION. SOME OF THESE THUNDERSTORMS COULD
BECOME STRONG TO SEVERE. AT THIS TIME...IT APPEARS THAT THE
GREATEST THREAT FOR STRONG TO SEVERE THUNDERSTORMS WILL BE DURING
THE AFTERNOON AND EVENING WEDNESDAY...THURSDAY...AND FRIDAY. THE
MAIN THREAT WITH THESE THUNDERSTORMS WILL BE DAMAGING WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NCZ001>003-018>020-VAZ032-033-035-222200-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-PATRICK-FRANKLIN-
AMHERST-
548 PM EDT SUN JUN 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS MAY MOVE INTO THE AREA THE
REMAINDER OF THE AFTERNOON AND INTO THE EARLY EVENING HOURS. A
FEW OF THESE THUNDERSTORMS COULD PRODUCE STRONG WIND GUSTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE WILL BE MULTIPLE CHANCES FOR THUNDERSTORM COMPLEXES
DEVELOPING ACROSS THE UPPER MIDWEST AND OHIO VALLEY TO DRIFT
SOUTHEAST INTO THE REGION. SOME OF THESE THUNDERSTORMS COULD
BECOME STRONG TO SEVERE. AT THIS TIME...IT APPEARS THAT THE
GREATEST THREAT FOR STRONG TO SEVERE THUNDERSTORMS WILL BE DURING
THE AFTERNOON AND EVENING WEDNESDAY...THURSDAY...AND FRIDAY. THE
MAIN THREAT WITH THESE THUNDERSTORMS WILL BE STRONG TO POTENTIALLY
DAMAGING WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-VAZ043>047-058-059-222200-
STOKES-ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
BUCKINGHAM-HALIFAX-CHARLOTTE-
548 PM EDT SUN JUN 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE WILL BE MULTIPLE CHANCES FOR THUNDERSTORM COMPLEXES
DEVELOPING ACROSS THE UPPER MIDWEST AND OHIO VALLEY TO DRIFT
SOUTHEAST INTO THE REGION. SOME OF THESE THUNDERSTORMS COULD
BECOME STRONG TO SEVERE. AT THIS TIME...IT APPEARS THAT THE
GREATEST THREAT FOR STRONG TO SEVERE THUNDERSTORMS WILL BE DURING
THE AFTERNOON AND EVENING WEDNESDAY...THURSDAY...AND FRIDAY. THE
MAIN THREAT WITH THESE THUNDERSTORMS WILL BE STRONG TO POTENTIALLY
DAMAGING WIND GUSTS.

HEAT INDICES MAY APPROACH 100 DEGREES TUESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 21, 5:26 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
526 PM EDT SUN JUN 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     POCAHONTAS              37.31N 81.34W
06/21/2015                   TAZEWELL           VA   911 CALL CENTER

            1 TREE DOWN IN TOWN.

&&

FISHER
Special weather statement, Jun 21, 5:27 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
527 PM EDT SUN JUN 21 2015

VAZ009-010-012-015-212230-
WYTHE-SMYTH-BLAND-GRAYSON-
527 PM EDT SUN JUN 21 2015

...A STRONG THUNDERSTORM WILL AFFECT
NORTHWESTERN GRAYSON...SMYTH...WESTERN WYTHE AND SOUTHWESTERN BLAND
COUNTIES...

AT 526 PM EDT...A STRONG THUNDERSTORM WAS OVER ALLISON GAP...MOVING
EAST AT 25 MPH.

WIND GUSTS OF 50 TO 55 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WYTHEVILLE...
MARION...
SALTVILLE...
CHILHOWIE...
AND RURAL RETREAT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3695 8182 3697 8172 3697 8171 3693 8168
      3699 8158 3700 8147 3699 8148 3700 8145
      3704 8113 3679 8112 3665 8159 3669 8165
      3679 8170 3693 8183
TIME...MOT...LOC 2126Z 284DEG 21KT 3691 8178

KK
Local storm report, Jun 21, 5:42 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
542 PM EDT SUN JUN 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             1 W FAIRLAWN            37.15N 80.58W
06/21/2015  E1.00 INCH       PULASKI            VA   PUBLIC

            DIME TO QUARTER SIZE HAIL WEST OF FAIRLAWN

&&

FISHER
Local storm report, Jun 21, 5:46 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
546 PM EDT SUN JUN 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             2 S CHRISTIANSBURG      37.11N 80.40W
06/21/2015  E1.00 INCH       MONTGOMERY         VA   PUBLIC

&&

FISHER
Local storm report, Jun 21, 5:55 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
555 PM EDT SUN JUN 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     HAIL             3 N BOONES MILL         37.16N 79.95W
06/21/2015  E1.00 INCH       ROANOKE            VA   TRAINED SPOTTER

            DIME TO QUARTER SIZE HAIL NORTH OF BOONES MILL

&&

FISHER
Local storm report, Jun 21, 5:56 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
556 PM EDT SUN JUN 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     BOONES MILL             37.12N 79.95W
06/21/2015                   FRANKLIN           VA   911 CALL CENTER

            SEVERAL LARGE TREE LIMBS DOWN ON BOONES MILL RD

&&

FISHER

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 8:17 PM EDTSpecial Weather StatementRNKCharlotte58 min
Jun 21, 3:51 PM EDTSpecial Weather StatementRNKGiles54 min
Jun 21, 4:12 PM EDTSevere Thunderstorm WarningRNKGiles63 min
Jun 21, 4:24 PM EDTSpecial Weather StatementRNKCraig66 min
Jun 21, 4:55 PM EDTSevere Thunderstorm WarningRNKBland, Giles, Tazewell65 min
Jun 21, 5:14 PM EDTSevere Thunderstorm WarningRNKCraig, Franklin, Giles, Montgomery, Roanoke, City of Roanoke and 1 more61 min
Jun 21, 5:21 PM EDTSevere Thunderstorm WarningRNKBland, Floyd, Giles, Montgomery, Pulaski, Roanoke and 1 more54 min
Jun 21, 5:27 PM EDTSpecial Weather StatementRNKSmyth63 min
Jun 21, 5:45 PM EDTSevere Thunderstorm WarningRNKBland, Smyth, Wythe60 min
Jun 21, 6:28 PM EDTSpecial Weather StatementRNKGrayson62 min
Jun 21, 6:39 PM EDTSevere Thunderstorm WarningRNKCampbell, Charlotte, Halifax, Pittsylvania66 min
Jun 21, 6:59 PM EDTSpecial Weather StatementRNKCity of Danville, City of Martinsville61 min
Jun 21, 7:01 PM EDTSpecial Weather StatementRNKPatrick59 min
Jun 21, 7:43 PM EDTSpecial Weather StatementRNKHenry62 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.